Unexpected recalcitrant course of drug-induced erythema multiforme-like eruption and interstitial pneumonia sequentially occurring after nivolumab therapy

Hisashi Nomura, Hayato Takahashi, Satsuki Suzuki, Yuichi Kurihara, Shotaro Chubachi, Ichiro Kawada, Hiroyuki Yasuda, Tomoko Betsuyaku, Masayuki Amagai, Takeru Funakoshi

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Vemurafenib improves survival of melanoma patients. However, cutaneous side-effects commonly occur in them. Nivolumab and ipilimumab are monoclonal antibodies against programmed death 1 and cytotoxic T-lymphocyte-associated antigen 4, both of which regulate excessive T-cell activation. Although these agents induce antitumor immunity against melanoma, the modified immune condition may result in an unexpected adverse reaction which has not been observed previously. Herein, we report a case who manifested severe erythema multiforme-like eruption with mucosal involvement associated with vemurafenib following nivolumab. The patient also subsequently suffered from ipilimumab-induced interstitial pneumonia with refractory course. Such a case has never been reported. This case suggested that dermatologists should pay special attention to unexpected adverse events of these drugs, and carefully observe cutaneous and respiratory status of patients during the treatment of melanoma.

Original languageEnglish
JournalJournal of Dermatology
DOIs
Publication statusAccepted/In press - 2017

Fingerprint

Erythema Multiforme
Interstitial Lung Diseases
Melanoma
CTLA-4 Antigen
Pharmaceutical Preparations
Skin
Drug-Related Side Effects and Adverse Reactions
Antineoplastic Agents
Immunity
Therapeutics
Monoclonal Antibodies
T-Lymphocytes
Survival
nivolumab
ipilimumab
PLX4032

Keywords

  • Erythema multiforme
  • Interstitial pneumonia
  • Ipilimumab
  • Nivolumab
  • Vemurafenib

ASJC Scopus subject areas

  • Dermatology

Cite this

@article{98d681035b1945a7b90ae0778d209cb3,
title = "Unexpected recalcitrant course of drug-induced erythema multiforme-like eruption and interstitial pneumonia sequentially occurring after nivolumab therapy",
abstract = "Vemurafenib improves survival of melanoma patients. However, cutaneous side-effects commonly occur in them. Nivolumab and ipilimumab are monoclonal antibodies against programmed death 1 and cytotoxic T-lymphocyte-associated antigen 4, both of which regulate excessive T-cell activation. Although these agents induce antitumor immunity against melanoma, the modified immune condition may result in an unexpected adverse reaction which has not been observed previously. Herein, we report a case who manifested severe erythema multiforme-like eruption with mucosal involvement associated with vemurafenib following nivolumab. The patient also subsequently suffered from ipilimumab-induced interstitial pneumonia with refractory course. Such a case has never been reported. This case suggested that dermatologists should pay special attention to unexpected adverse events of these drugs, and carefully observe cutaneous and respiratory status of patients during the treatment of melanoma.",
keywords = "Erythema multiforme, Interstitial pneumonia, Ipilimumab, Nivolumab, Vemurafenib",
author = "Hisashi Nomura and Hayato Takahashi and Satsuki Suzuki and Yuichi Kurihara and Shotaro Chubachi and Ichiro Kawada and Hiroyuki Yasuda and Tomoko Betsuyaku and Masayuki Amagai and Takeru Funakoshi",
year = "2017",
doi = "10.1111/1346-8138.13810",
language = "English",
journal = "Journal of Dermatology",
issn = "0385-2407",
publisher = "Wiley-Blackwell",

}

TY - JOUR

T1 - Unexpected recalcitrant course of drug-induced erythema multiforme-like eruption and interstitial pneumonia sequentially occurring after nivolumab therapy

AU - Nomura, Hisashi

AU - Takahashi, Hayato

AU - Suzuki, Satsuki

AU - Kurihara, Yuichi

AU - Chubachi, Shotaro

AU - Kawada, Ichiro

AU - Yasuda, Hiroyuki

AU - Betsuyaku, Tomoko

AU - Amagai, Masayuki

AU - Funakoshi, Takeru

PY - 2017

Y1 - 2017

N2 - Vemurafenib improves survival of melanoma patients. However, cutaneous side-effects commonly occur in them. Nivolumab and ipilimumab are monoclonal antibodies against programmed death 1 and cytotoxic T-lymphocyte-associated antigen 4, both of which regulate excessive T-cell activation. Although these agents induce antitumor immunity against melanoma, the modified immune condition may result in an unexpected adverse reaction which has not been observed previously. Herein, we report a case who manifested severe erythema multiforme-like eruption with mucosal involvement associated with vemurafenib following nivolumab. The patient also subsequently suffered from ipilimumab-induced interstitial pneumonia with refractory course. Such a case has never been reported. This case suggested that dermatologists should pay special attention to unexpected adverse events of these drugs, and carefully observe cutaneous and respiratory status of patients during the treatment of melanoma.

AB - Vemurafenib improves survival of melanoma patients. However, cutaneous side-effects commonly occur in them. Nivolumab and ipilimumab are monoclonal antibodies against programmed death 1 and cytotoxic T-lymphocyte-associated antigen 4, both of which regulate excessive T-cell activation. Although these agents induce antitumor immunity against melanoma, the modified immune condition may result in an unexpected adverse reaction which has not been observed previously. Herein, we report a case who manifested severe erythema multiforme-like eruption with mucosal involvement associated with vemurafenib following nivolumab. The patient also subsequently suffered from ipilimumab-induced interstitial pneumonia with refractory course. Such a case has never been reported. This case suggested that dermatologists should pay special attention to unexpected adverse events of these drugs, and carefully observe cutaneous and respiratory status of patients during the treatment of melanoma.

KW - Erythema multiforme

KW - Interstitial pneumonia

KW - Ipilimumab

KW - Nivolumab

KW - Vemurafenib

UR - http://www.scopus.com/inward/record.url?scp=85014950144&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85014950144&partnerID=8YFLogxK

U2 - 10.1111/1346-8138.13810

DO - 10.1111/1346-8138.13810

M3 - Article

C2 - 28295542

AN - SCOPUS:85014950144

JO - Journal of Dermatology

JF - Journal of Dermatology

SN - 0385-2407

ER -